Xylazine, a non-opioid agent developed as a veterinary tranquilizer, has been increasingly detected in the nation’s illicit opioid supply. Xylazine has been associated with fatal overdoses and chronic wounds, with areas in the Northeast USA being heavily impacted. The U.S. Drug Enforcement Administration (DEA) Laboratory System reported that in 2022, approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine.
In Santa Clara County, there has been one confirmed case of an overdose with xylazine and fentanyl and experts note that there may continue to be a westward expansion of xylazine. Medical providers in the County should therefore be aware of the signs and symptoms of xylazine toxicity to counsel patients appropriately.
We encourage providers to take the following steps:
1. Provide information about xylazine to patients who use drugs.
2. Consider xylazine as a cause or contributor in drug overdoses and severe, necrotic skin ulceration.
3. Continue to prescribe and administer naloxone to reverse the effects of opioids and reduce harm from mixed drug overdoses.
4. Manage xylazine withdrawal with strategies including pain management and anxiety management.
5. Use harm reduction strategies to educate patients and refer patients who use opioids to receive Medications for Opioid Use Disorder (MOUD).
6. Be informed about xylazine. The FDA and CDPH have released health alerts which provide more information about xylazine.
7. Learn more about harm reduction strategies and programs locally through the County of Santa Clara Harm Reduction Program and nationally through the National Harm Reduction Coalition.
What is xylazine?
Xylazine, also known as “tranq” or “tranq dope”, has no approved use in humans. It is a non-opioid agent that acts as a central alpha-2-adrenergic receptor agonist in the brainstem and may share some clinical effects with levamisole, clonidine, and tizanidine. Xylazine may be added to fentanyl to extend the euphoric effects of fentanyl. However, in many cases, people are not aware that xylazine has been added to their drug supply.
What are the signs of xylazine toxicity?
Acute xylazine toxicity signs may include CNS and respiratory depression, hypotension, bradycardia, hypothermia, or high blood glucose levels. Xylazine exposure should be considered if patients are not responding as expected when naloxone is administered in the setting of an overdose. However, given the frequent detection of both xylazine and opioids in cases of xylazine toxicity, naloxone should still be administered to patients suspected of drug overdose potentially involving xylazine as it may reverse the opioid component of a mixed drug overdose.
Severe, necrotic skin ulcerations, sometimes requiring amputations, have also been reported with repeated exposure to xylazine. Xylazine dependence can also occur with repeated exposures and abrupt cessation may result in severe withdrawal symptoms such as agitation or anxiety.
How can xylazine overdose or toxicity be managed?
Naloxone should still be administered in the setting of a suspected overdose due to xylazine given that xylazine is typically combined with opioids. There are no reversal agents specific to xylazine and individuals may remain sedated due to xylazine even after naloxone administration. Supportive care such as airway management and supplemental oxygen should be provided. Xylazine-associated wounds may require debridement, long-term dressings (non-adherent dressing such as Xeroform® covered by an absorbent one should be considered), and good follow up with access to clean water and housing.
How can xylazine withdrawal be managed?
There is currently no specific treatment for xylazine withdrawal. The Philadelphia Department of Public Health has listed strategies to manage withdrawal which may include replacement therapy with alpha-2-adrenergic agonists such as clonidine, pain management, insomnia management, and anxiety management.
How should healthcare providers counsel patients?
Harm reduction strategies should be used by healthcare providers to educate patients about the harms of xylazine and potential ways to protect themselves. A flyer created by the Harm Reduction Program at the County of Santa Clara Public Health Department can be distributed to patients to help spread awareness.
For additional information regarding Harm Reduction, please visit the County of Santa Clara Harm Reduction Program or email using [email protected].
- FDA warns about the risk of xylazine exposure in humans. Fda. gov. 2022
- Alert on presence of xylazine in illicit fentanyl. California Department of Public Health. 2023.
- Unintentional Drug Overdose Fatalities in Philadelphia, 2021. Philadelphia Department of Public Health. 2022.
- Xylazine spreads across the US: A growing component of the increasingly synthetic and polysubstance overdose crisis. Drug and Alcohol Dependence 2022.
- DEA Reports Widespread Threat of Fentanyl Mixed with Xylazine. U.S. Drug Enforcement Administration. 2023.
- Xylazine (tranq) exposure among people who use substances in Philadelphia. Philadelphia Department of Public Health. 2022.
- The Growing Threat of Xylazine and its Mixture with Illicit Drugs (dea.gov). dea.gov, 2022.
- Xylazine: What Clinicians Need to Know (ny.gov). New York State Department of Health. 2023